Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 16, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2009, 7:13 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 18, 2009, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 199 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:30 PM CDT | FUNNEL CLOUD | 4 Ese Frazee, MN | A PERSISTENT WALL CLOUD WITH WEAK FUNNEL WAS NOTED. |
| Jun 18, 7:43 PM CDT | FUNNEL CLOUD | 4 Nw New York Mills, MN | A FUNNEL CLOUD WAS VIEWED OVER BIG PINE LAKE MOVING EAST. |
| Jun 18, 7:50 PM CDT | TSTM WND DMG | Deer Creek, MN | SEVERAL 4-6 INCH BRANCHES DOWN AROUND TOWN. LARGE TREE DOWN 1N OF TOWN. |
| Jun 18, 8:02 PM CDT | TSTM WND DMG | 4 W Verndale, MN | SEVERAL LARGE 6-8 INCH TREE LIMBS DOWN. DAMAGING WINDS LASTED ABOUT 5 MINUTES. |
| Jun 18, 8:10 PM CDT | TSTM WND GST 60 | Nimrod, MN | SEVERAL 4-6 INCH TREE BRANCHES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 190013
SVRFGF
MNC111-159-190115-
/O.NEW.KFGF.SV.W.0016.090619T0013Z-090619T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
713 PM CDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WADENA COUNTY IN CENTRAL MINNESOTA...
EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 815 PM CDT
* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THE STORM WAS LOCATED NEAR BATTLE LAKE...OR 16
MILES EAST OF FERGUS FALLS...MOVING TO THE EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CLITHERALL AT 725 PM CDT...
VINING AT 735 PM CDT...
7 MILES SOUTH OF OTTERTAIL AT 740 PM CDT...
HENNING AT 750 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4671 9519 4671 9480 4638 9479 4639 9517
4612 9516 4611 9564 4671 9567
TIME...MOT...LOC 0013Z 263DEG 19KT 4631 9573
$$
HOPKINS2 follow-up statements
000
WWUS53 KFGF 190044
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT THU JUN 18 2009
MNC111-159-190115-
/O.CON.KFGF.SV.W.0016.000000T0000Z-090619T0115Z/
WADENA MN-OTTER TAIL MN-
744 PM CDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN OTTER TAIL AND WADENA COUNTIES...
AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THE STORM WAS LOCATED 3 MILES WEST OF HENNING...OR 27
MILES EAST OF FERGUS FALLS...MOVING TO THE EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HENNING BY 750 PM CDT...
6 MILES NORTH OF ALMORA BY 800 PM CDT...
DEER CREEK BY 810 PM CDT...
6 MILES NORTHWEST OF WRIGHTSTOWN...9 MILES SOUTH OF BLUFFTON AND 9
MILES SOUTHWEST OF WADENA BY 815 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.
&&
LAT...LON 4671 9519 4671 9480 4638 9479 4639 9517
4612 9516 4611 9564 4671 9567
TIME...MOT...LOC 0044Z 263DEG 19KT 4632 9550
$$
HOPKINS000
WWUS53 KFGF 190112
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
812 PM CDT THU JUN 18 2009
MNC111-159-190122-
/O.EXP.KFGF.SV.W.0016.000000T0000Z-090619T0115Z/
WADENA MN-OTTER TAIL MN-
812 PM CDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OTTER TAIL AND WADENA
COUNTIES WILL EXPIRE AT 815 PM CDT...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES SOUTH OF DEER CREEK...OR 37 MILES EAST
OF FERGUS FALLS...MOVING TO THE EAST AT 40 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 815 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH
DAKOTA.
LAT...LON 4671 9519 4671 9480 4638 9479 4639 9517
4612 9516 4611 9564 4671 9567
TIME...MOT...LOC 0112Z 263DEG 19KT 4633 9529
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:34 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 18, 2:34 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 234 PM CDT THU JUN 18 2009 .SHORT TERM... MAIN FORECAST CHALLENGE FOR TONIGHT WILL BE SEVERE WEATHER POTENTIAL. MODELS IN AGREEMENT ON THE LARGE SCALE DETAILS... BUT DIFFER IN THE SMALL SCALE QPF AMOUNT/PLACEMENT DETAILS. PREFER THE GFS QPF SCENARIO AND WILL FOLLOW IT FOR THE MOST PART. TONIGHT...VERY COMPLEX SFC PATTERN OUT THERE THIS AFTERNOON DUE TO THE VERY WEAK SFC FLOW. COMPUTER ANALYSIS SHOWS MANY DIFFERENT WEAK SFC LOWS ACROSS THE ENTIRE TRI STATE REGION. ONE OF THESE IS OVER FAR SOUTHEAST ND WHERE TEMPS ARE FINALLY RECOVERING AFTER THE CLOUDY/COOLER START. CLEAR HOLE OVER NORTHEAST SD HAS EXPANDED FURTHER NORTH AND HAS ALLOWED GOOD HEATING NOW OVER SOUTHEAST ND/WEST CENTRAL MN. ONE TSTM CELL FIRED UP NEAR KAXN...BUT NOT MUCH ELSE IN THIS AREA YET. OTHER CELLS ARE FLARING UP IN THE NORTHERN FA...AND ARE APPROACHING THE SOUTHWEST FA. MAIN VORT THAT WE WERE WATCHING THIS MORNING IS NOW MOVING INTO THE CENTRAL DAKOTAS. THIS HAS HELPED SUSTAIN THE TSTM ACTIVITY AROUND AND SOUTH OF KBIS. FOR TONIGHT...FOLLOWING THE GFS...WOULD FAVOR A CORRIDOR WITH BETTER PCPN CHANCES FROM POSSIBLY KJMS TO KTVF. TRAINING CELLS OVER THE SAME AREA WILL ALSO HAVE TO BE MONITORED. IF THE ABOVE PCPN CORRIDOR IS CORRECT...THE FAR SOUTHERN VALLEY SHOULD STAY OUT OF THE HEAVIER RAINS. OUTSIDE OF THE ABERCROMBIE ND/KENT MN AREAS...FLASH FLOOD GUIDANCE IS PRETTY HIGH. THEREFORE IT WILL TAKE TRAINING TSTMS OR VERY SLOW MOVING TSTMS TO CAUSE FLASH FLOODING. OTHERWISE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE. LCL HEIGHTS ARE VERY LOW ALONG WITH VGP VALUES AROUND 0.2. FRI-SUN...LOOKS LIKE THERE COULD BE ANOTHER ROUND OF SHOWERS/TSTMS ON FRIDAY...ESPECIALLY BY AFTERNOON. ANOTHER 500MB SHORT WAVE WILL ROTATE THROUGH THE REGION AND WILL BE THE FOCUS ONCE AGAIN. HEIGHTS BEGIN TO RISE BY SAT WHICH SHOULD GIVE THE AREA A TEMPORARY BREAK FROM THE SHOWER/TSTM CHANCES. SUNDAY IS STILL A BIT UP IN THE AIR...WITH THE ECMWF SHOWING IT WET ONCE AGAIN IN SOUTHWEST FLOW. 12Z GFS IS A BIT SLOWER BRINGING BACK IN PCPN... SO DO NOT HAVE MUCH CONFIDENCE IN EITHER SOLUTION. WILL THEREFORE PLAY THE MIDDLE OF THE ROAD FOR NOW AND MATCH SURROUNDING OFFICES WITH A LOW CHANCE. .LONG TERM...MODELS REMAIN IN DECENT AGREEMENT. SW FLOW ALOFT THROUGH THE PERIOD. THIS PATTERN WOULD SUGGEST MULTIPLE CHANCES FOR THUNDER AS WAVES EJECT FROM MAIN W COAST TROUGH. TIMING OF BEST THUNDER CHANCES ALWAYS A PROBLEM THIS FAR OUT AND WILL NOT GO HIGHER THAN 30 POPS AT THIS POINT. TEMPERATURES AT OR ABOVE NORMAL GIVEN THE EXPECTED SYNOPTIC PATTERN. && .AVIATION...THUNDER CHANCES WILL BE THE MAIN CHALLENGE AND HAZARD FOR THIS PERIOD. APPEARS BEST CHANCES WILL BE FROM A JAMESTOWN TO GRAND FORKS TO BAUDETTE LINE THIS AFTERNOON AND EVENING (KGFK AND KTVF TAF SITES). THUNDER/SHOWER CHANCES STILL EXIST AT OTHER SITES...BUT PROBABILITIES TOO LOW FOR MENTION IN FORECAST. MVFR CIGS/VSBY POSSIBLE WITH ANY HEAVIER STORM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG
Hazardous weather outlook, Jun 18, 4:57 AM CDT, 14 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 457 AM CDT THU JUN 18 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191000- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 457 AM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. ADDITIONAL HEAVY RAIN MAY AGGRAVATE ONGOING FLOODING ALONG THE WILD RICE RIVER AT ABERCROMBIE...THE RED RIVER AT FARGO...AND THE SOUTH BRANCH BUFFALO RIVER AT SABIN. THERE IS ALSO A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN FRIDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. ROGERS/DK
In the hours before
Local storm report, Jun 18, 6:11 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
611 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG WYNDMERE 46.26N 97.13W
06/18/2009 RICHLAND ND PUBLIC
UPROOTED TREES
&&
JHLocal storm report, Jun 18, 6:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM FUNNEL CLOUD 5 SW COLFAX 46.42N 96.95W
06/18/2009 RICHLAND ND TRAINED SPOTTER
2 FUNNELS OBSERVED
&&
JHLocal storm report, Jun 18, 6:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
649 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FUNNEL CLOUD 10 S WARROAD 48.76N 95.32W
06/18/2009 ROSEAU MN TRAINED SPOTTER
FUNNEL CLOUD
&&
JHLocal storm report, Jun 18, 6:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
657 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 3 SW FERGUS FALLS 46.25N 96.11W
06/18/2009 M79 MPH OTTER TAIL MN STORM CHASER
&&
JHLocal storm report, Jun 18, 6:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
658 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG FERGUS FALLS 46.28N 96.07W
06/18/2009 OTTER TAIL MN LAW ENFORCEMENT
SEMI TRACTORS AND TRAILERS BLOWN OFF THE INTERSTATE NEAR
FERGUS FALLS.
&&
GGUSTLocal storm report, Jun 18, 7:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
700 PM CDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG FERGUS FALLS 46.28N 96.07W
06/18/2009 OTTER TAIL MN LAW ENFORCEMENT
SEMI TRUCKS BLOWN OVER NEAR FERGUS FALLS
&&
JHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:23 PM CDT | Flash Flood Warning | FGF | Wilkin | 15 hr |
| Jun 19, 9:59 AM CDT | Areal Flood Advisory | FGF | Wilkin | 52 hr |
| Jun 19, 5:14 PM CDT | Special Weather Statement | FGF | Mahnomen | 61 min |
| Jun 19, 5:28 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen, Norman | 62 min |
| Jun 19, 6:39 PM CDT | Special Weather Statement | FGF | Becker | 36 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.